Tramadol (e.g., Ultram) is a prescription painkiller used to address moderate-severe pain. Although tramadol is believed to have a relatively low potential for dependence and addiction than other opioids, it can undoubtedly be misused. Abuse of tramadol occurs when an individual uses it in amounts or at a frequency above and beyond the prescribed dose.
Abuse can also include ingesting tramadol in a way that is not designed, such as snorting. Doing so is dangerous and can rapidly lead to dependence and addiction than when taken orally directed.
According to a recent Time article, snorting any powder is risky and can damage the nose and surrounding nasal tissues.
Snorting tramadol can increase the risk of the following:
- Breathing problems
Increased Risk of Overdose
Among the most pressing dangers of snorting tramadol is a heightened risk of overdose. When snorting tramadol, individuals must first crush or grind up the tablets into a fine powder. Doing this may increase the likelihood of an overdose because once snorted, the drug will bypass the digestive system and advance straight into the blood.
If not adequately metabolized by the liver, tramadol’s potency and depressant effects are more apt to lead to overdose, especially when the drug is snorted in excessive amounts.
Symptoms of a tramadol overdose may include the following:
- Breathing problems
- Dangerously slow pulse
- Profound drowsiness
- Muscle weakness
- Bluish lips and fingers
- Cold, clammy skin
- Frequent nosebleeds
- Chronic stuffy/runny nose
Increased Risk of Seizures
The potential for experiencing a seizure is also increased when an individual snorts tramadol. There is a potential for seizures to transpire even when tramadol is used in directed doses but is more likely to occur if a person abuses the drug or overdoses.
Increased Risk of Breathing Problems
Snorting tramadol can cause an individual to become unconscious due to the extreme amounts of the drug entering the bloodstream rapidly. Repeatedly Snorting tramadol can also undermine the nose’s filtering capacity and cause small amounts of tramadol powder to infiltrate the lungs. If this occurs, it can lead to further breathing difficulties.
Increased Risk of Tolerance and Dependence
As mentioned, snorting tramadol allows higher amounts of the drug to enter the body at once. This effect can raise the risk of a user developing tolerance to the drug’s effects. As a result, they will require ever-increasing and more frequent doses to experience the sought-after effects.
Dependence is a condition that hallmarks addiction. The long-term use of tramadol by any means can result in the body becoming accustomed to the drug’s presence. When this occurs, the individual is no longer able to function normally without it.
Individuals with a tramadol dependence on tramadol will experience unpleasant withdrawal symptoms if they discontinue using the drug abruptly or “cold turkey.” Possible tramadol withdrawal symptoms include the following:
- Anxiety and panic attacks
- Excessive sweating
- Sleep disturbances
- Runny nose
- Nausea and vomiting
- Body aches and pains
Increased Risk of Side Effects
Instead of ingesting it by swallowing, snorting tramadol can also increase the risk of experiencing certain side effects. These effects may also be more severe and last longer.
Why People Snort Tramadol
Snorting tramadol increases the intensity of its effects and can result in feelings of euphoria. This “high” feeling is the prime reason why some individuals abuse the drug using this method. However, some people begin using tramadol for a legitimate medical reason and start to increase their dose as tolerance to the drug’s effects grows.
Eventually, the person may reach a ceiling or effect in which they can no longer achieve a more substantial high from oral use. Therefore, they may turn to snorting tramadol instead.
Side Effects of Snorting Tramadol
Tramadol has become an increasingly common substance of abuse, possibly because other, more potent opioid drugs are becoming more difficult to obtain. Side effects produced by snorting tramadol will depend on how efficiently a person’s body processes the drug and the amount of damage they have sustained mentally, emotionally, and physically.
Common side effects of snorting tramadol include the following:
- Damaged nasal passages
- Abdominal pain
- Skin rash, itchiness
- Muscle and joint aches
- Feelings of depression
- Profound sadness
Less commonly, tramadol abuse may also lead to the following:
- Swollen joints
- Weight fluctuations
- Severe headaches
- Impaired coordination
- Severe cough
Getting Treatment for Addiction
Just Believe Detox and Just Believe Recovery are nationally accredited treatment centers that offer comprehensive programs intended to address all aspects of addiction and co-occurring mental health conditions. We strive to provide those we treat with the tools and support they need to be successful in recovery.
We offer comprehensive, evidence-based programs that include various services and activities beneficial for addiction recovery, including behavioral therapy, group support, counseling, substance abuse education, health and wellness, aftercare planning, and more!